Iowa, 2023Drought in Iowa, August 22 to 31, 2023
August 22 to 31, 2023 · NWS DMX · 8 events in 8 counties and zones
Very hot and dry conditions in the second half of August led to rapid expansion of drought conditions in portions of Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot and dry conditions in the second half of August led to rapid expansion of drought conditions in portions of Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 5:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 22, 5:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 AM CDT Tue Aug 22 2023
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 300 AM CDT Tue Aug 22 2023
Key Messages:
- Sultry weather continues through Wednesday statewide lingering
over southern and eastern Iowa into Thursday
- Fleeting rain/storm chances at best Thursday night/Friday
- Cooler with more seasonal temperatures next weekend
Details: RAP analysis shows the center of the 500mb high pressure
near Greenfield this morning with both DVN and OAX recording a 602dm
500mb height on their 00z RAOB. Impressive...and hot! The heat will
continue onward with near record to record highs and high minimum
temperatures today through possibly Thursday at long-term climate
sites.
Presently, satellite imagery has shown recently development of low
clouds over northwest Iowa with the subtle hints of fog confirmed by
reduced surface visibilities over northern Missouri into parts of
southern Iowa. Looking back at the last several nights of the 00z
HREF low cloud probability and then observations, seems it has
had an overall good handle on this concept. Thus, tonight's 00z
HREF low cloud probabilities and ceilings less than 3000 feet show
increasing likelihood through the predawn hours and have sky
cover increasing in this time frame. There is more uncertainty in
the fog potential as soundings show moisture trapped beneath the
inversion, but largely elevated and would lean more toward
stratus. Will have to monitor satellite and surface trends and
make adjustments. The clouds and any fog should lift and scatter
by mid to late morning with sunshine in full force this afternoon.
The 500mb high will sit over Iowa today with 850mb temperatures
about 1 to 3 C warmer than yesterday across our forecast area
around 27C. So highs will be higher than yesterday. However, for
the last two days (Sunday and Monday), many, but not all,
locations have been overforecast by on average of 2 degrees. So,
while our temperature forecast is increasing, have tapered back on
the initial NBM guidance this afternoon. With highs well into the
90s and dewpoints into the 70s to near 80 degrees, heat index
values will be above 105 degrees. Thus, the excessive heat warning
for the entire area remains valid. As a reminder, all users
should be wary of AWOS sites, which can report erroneously high
dewpoints and thus inaccurate heat index values.
Tonight's 00z HREF once again shows low cloud probabilities from
southwest into parts of central into eastern Iowa for tonight. Cloud
cover that does develop will dissipate by mid-morning Wednesday. The
500mb high will start to ever so slightly weaken and drift
southwestward on Wednesday. Still, 850mb temperatures will remain
around 27C. A difference that could make Wednesday the warmest day
is that soundings show a deeper boundary layer, which would tap into
warmer and drier low level air. This will need to be closely watched
as if the deeper mixing does not occur, may need to scale back
temperatures similar to what occurs today.
By Thursday, a shortwave trough that is currently off the British
Columbia coast will be barreling eastward through the southern
Canadian prairies headed toward the Great Lakes by the end of the
week. This will help to push a cool front into the state by Thursday
morning and through the state Thursday night. The front should bring
slight relief to northern Iowa and soundings indicate at least mid-
level moisture such that some clouds may aid in not as hot of
conditions. For areas along and south of mainly US Highway 30,
confidence is high enough in around 105 degree heat index combined
with the duration of several days of dangerous heat conditions to go
forward with an extension of the excessive heat warning. For areas
north of there, the uncertainty previous forecast cycles has
mentioned remains so have kept a watch to allow for fine tuning of
the headlines along with collaboration with neighboring offices.
The cooler and drier air will sink into the state Friday into this
weekend as temperatures drop back to more seasonal levels by
Saturday into Sunday. As for rain and storm chances Thursday night
into Friday, they remain quite limited. So, while Iowa will get
relief from the heat, the dry conditions will persist and offer no
help to the persistent drought conditions over many parts of the
state.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 632 AM CDT Tue Aug 22 2023
Over the course of the last two hours, corridors of IFR and MVFR
stratus have formed and in some cases this has been in concert
with IFR fog restrictions. The exception has so far been ALO,
which seems to be east of the current corridor of clouds. Current
expectation is for the low clouds over central Iowa to become more
widespread before the fog dissipates and clouds lift and scatter
by late morning. However, confidence in the exact timing and
details is lower than normal. Once passed this morning, VFR
conditions will prevail until perhaps late in the period where
this cycle may once again play out.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Wednesday for IAZ004>007-
015>017-023>027-033>037.
Excessive Heat Watch from Wednesday evening through Thursday
evening for IAZ004>007-015>017-023>027-033>037.
Excessive Heat Warning until 7 PM CDT Thursday for IAZ028-038-
039-044>050-057>062-070>075-081>086-092>097.
&&
DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Aug 22, 2:03 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 AM CDT Tue Aug 22 2023
IAZ028-038-039-044>050-057>062-070>075-081>086-092>097-230815-
Bremer-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
303 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
An Excessive Heat Warning is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The long duration heat event continues through Thursday with
dangerous heat index values. An Excessive Heat Warning is in
effect for the area through Thursday evening. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
IAZ004>007-015>017-023>027-033>037-230815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-
303 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
An Excessive Heat Warning is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The long duration heat event continues through at least Wednesday
with dangerous heat index values. An Excessive Heat Warning is in
effect for the area through Wednesday evening, with an Excessive
Heat Watch in effect Wednesday evening through Thursday evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Drought, Kossuth
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe drought in portions of Kossuth County.
Drought, Winnebago
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe drought in a small portion of Winnebago County.
Drought, Hancock
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe to extreme drought in much of Hancock County.
Drought, Cerro Gordo
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe to extreme drought in Cerro Gordo County.
Drought, Humboldt
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe drought in Humboldt County.
Drought, Webster
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe drought in portions of Webster County.
Drought, Wright
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe to extreme drought in portions of Wright County.
Drought, Franklin
- When
- August 22, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Hot and dry conditions worsed in the second half of August leading to a rapid expansion of severe to extreme drought in Franklin County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events